Serotonin Syndrome – Much ado about nothing

It seems that every week a pharmacist reminds me that prescribing a triptan (such as Imitrex) with an SSRI/SNRI ( antidepressants such as Prozac) puts my patient at risk for the dreaded “serotonin syndrome.” I can imagine the incredulous patient at the counter as the pharmacist says, “Dr Florin, are you sure want me to fill both?”

This is one of a number of drug-induced syndromes that can be life-threatening. But does taking a triptan and an SSRI really increase this risk? The FDA thinks so and issued an Advisory in 2006 based on a handful of poorly documented cases.

A previous study identified 624,000 patients using both without a single case identified. This was used to support the American Headache Society’s petition to the FDA to remove the warning. But it went nowhere. Now, a new smaller study confirms that the incidence is extremely low, if it exists at all.

This dilemma is relevant because depression is common in migraine patients and the combination of a triptan and an antidepressant is often helpful.

Please visit our center’s website for more information.

Your Neurologist in Orange County.
Your Neurologist in Orange County.

Leave a Reply

Your email address will not be published. Required fields are marked *